Tennessee, 2011

Damaging Winds in Tennessee, July 13, 2011

July 13, 2011 · NWS MRX · 6 events in 3 counties and zones

A few severe thunderstorms developed across Southeast Tennessee in the vicinity of a weak cool frontal boundary in place across the Southern Appalachians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed across Southeast Tennessee in the vicinity of a weak cool frontal boundary in place across the Southern Appalachians.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 9:41 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 9:41 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADER
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
1041 AM EDT WED JUL 13 2011

.DISCUSSION...

SCATTERED CONVECTION FIRING OVER THE PLATEAU AND HIGHER TERRAIN OF
EASTERN KENTUCKY. THIS ACTIVITY APPEARS TO BE ENHANCED AHEAD OF AN
MCV EVIDENT ON VIS IMAGERY OVER SE KY THIS MORNING. AFTER THIS
INITIAL TRIGGER DAYTIME HEATING/CONVECTIVE OUTFLOWS SHOULD YIELD
ADDITIONAL CONVECTIVE INITIATION. AIRMASS WILL BE MODERATELY
UNSTABLE THIS AFTERNOON WITH VERY WEAK SHEAR SO EXPECT "PULSE" TYPE
STORMS WITH A FEW BECOMING STRONG TO LOCALLY SEVERE. PREVIOUS
FORECAST 40-50 POPS LOOKS GOOD. REST OF CURRENT FORECAST IN GOOD
SHAPE AS WELL...NO UPDATE PLANNED.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
JOHNSTONE
Hazardous weather outlook, Jul 13, 3:08 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 AM EDT WED JUL 13 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
408 AM EDT WED JUL 13 2011 /308 AM CDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...WITH HEAT INDEX
VALUES REACHING 100 TO 1O5 FOR A FEW HOURS THIS AFTERNOON ACROSS
SOUTHERN TENNESSEE VALLEY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
SOME OF THESE STORMS MAY BECOME STRONG...POSSIBLY SEVERE WITH
DAMAGING WINDS...HEAVY RAIN...AND TO A LESSER EXTENT LARGE HAIL...THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON FOR
STRONG TO SEVERE THUNDERSTORMS.

In the hours before

Special weather statement, Jul 13, 12:21 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM EDT WED JUL 13 2011

TNZ081>084-098>101-131815-
BLEDSOE-BRADLEY-HAMILTON-MARION-MEIGS-RHEA-SEQUATCHIE-WEST POLK-
121 PM EDT WED JUL 13 2011

...A CLUSTER OF STRONG THUNDERSTORMS WAS AFFECTING
BLEDSOE...BRADLEY...HAMILTON...MARION...MEIGS...POLK...RHEA AND
SEQUATCHIE COUNTIES...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF CHATTANOOGA TO NEAR
DAYTON.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

TPJ

The radar

The Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 13, 1:05 PM EST
Where
Hamilton County, 2.07 mi S of East Brainerd
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.990, -85.170

One tree was reported down on power lines at 1500 Jenkins Road.

Thunderstorm Wind, Hamilton

When
July 13, 1:05 PM EST
Where
Hamilton County, 0.57 mi W of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.130

Power lines were reported down at 6900 Lee Highway.

Thunderstorm Wind, Bradley

When
July 13, 1:13 PM EST
Where
Bradley County, 0.56 mi W of Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.940

One tree was reported down at 1124 Bancroft Road.

Thunderstorm Wind, Bradley

When
July 13, 1:15 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.870

One tree was reported down at Pleasant Grove Road and Withrow Road.

Thunderstorm Wind, Marion

When
July 13, 1:57 PM CST
Where
Marion County, 0.43 mi ESE of Sequatchie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.118, -85.593

One tree was reported down on Valley View Highway in the vicinity of Sequatchie.

Thunderstorm Wind, Marion

When
July 13, 1:57 PM CST
Where
Marion County, 0.66 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.200, -85.518

One tree was reported down in Whitwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312351, 312353, 312354, 312358, 312368, 312393.